Alert archive / Florida / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 387, NWS Tallahassee, FL

August 17, 2012Gadsden County, Jackson County, Florida; Decatur County, Seminole County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 17, 2012, 5:31 PM EDT for Gadsden County, Jackson County, Florida; Decatur County, Seminole County, Georgia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2012, 5:31 PM EDT (21:31 UTC)
Expired
Aug 17, 2012, 5:56 PM EDT
In force
25 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Gadsden County, FL, Jackson County, FL, Decatur County, GA, Seminole County, GA

The radar

The Tallahassee radar (KTLH), 51 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.5 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2012-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2581 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2012-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2581 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

029 
WUUS52 KTAE 172131
SVRTAE
FLC039-063-GAC087-253-172215-
/O.NEW.KTAE.SV.W.0387.120817T2131Z-120817T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
531 PM EDT FRI AUG 17 2012

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GADSDEN COUNTY IN FLORIDA...
  EAST CENTRAL JACKSON COUNTY IN THE PANHANDLE OF FLORIDA...
  SOUTHERN DECATUR COUNTY IN SOUTHWEST GEORGIA...
  SOUTHERN SEMINOLE COUNTY IN SOUTHWEST GEORGIA...

* UNTIL 615 PM EDT /515 PM CDT/

* AT 527 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED 6 MILES NORTH OF CHATTAHOOCHEE...OR
  NEAR SEMINOLE STATE PARK...AND MOVING SOUTHEAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  QUINCY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3082 8441 3057 8455 3055 8477 3082 8503
      3092 8484
TIME...MOT...LOC 2131Z 307DEG 22KT 3078 8483

$$

08-LAMERS
2 follow-up statements
294 
WWUS52 KTAE 172144
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
544 PM EDT FRI AUG 17 2012

FLC063-172154-
/O.CAN.KTAE.SV.W.0387.000000T0000Z-120817T2215Z/
JACKSON FL-
444 PM CDT FRI AUG 17 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JACKSON COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS MOVED EAST OF THE WARNED 
AREA. SOME THUNDERSTORMS PRODUCING HEAVY RAIN AND LIGHTNING WILL BE 
POSSIBLE IN JACKSON COUNTY THROUGH 530 PM CDT.

LAT...LON 3056 8471 3081 8491 3091 8480 3082 8441
      3057 8455
TIME...MOT...LOC 2144Z 305DEG 23KT 3074 8472

$$

FLC039-GAC087-253-172215-
/O.CON.KTAE.SV.W.0387.000000T0000Z-120817T2215Z/
DECATUR GA-SEMINOLE GA-GADSDEN FL-
544 PM EDT FRI AUG 17 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR NORTH CENTRAL GADSDEN...SOUTHEASTERN SEMINOLE AND SOUTHERN
DECATUR COUNTIES...

AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR RECOVERY...MOVING
SOUTHEAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OAK
GROVE...FACEVILLE...HARDAWAY...MOUNT PLEASANT...FOWLSTOWN...GRETNA...
DOUGLAS CITY...ATTAPULGUS...QUINCY...GREENSBORO...SANTA CLARA AND 
QUINCY AIRPORT.

&&

LAT...LON 3056 8471 3081 8491 3091 8480 3082 8441
      3057 8455
TIME...MOT...LOC 2144Z 305DEG 23KT 3074 8472

$$

08-LAMERS
161 
WWUS52 KTAE 172156
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
556 PM EDT FRI AUG 17 2012

FLC039-GAC087-253-172206-
/O.CAN.KTAE.SV.W.0387.000000T0000Z-120817T2215Z/
DECATUR GA-SEMINOLE GA-GADSDEN FL-
556 PM EDT FRI AUG 17 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL GADSDEN...
SOUTHEASTERN SEMINOLE AND SOUTHERN DECATUR COUNTIES IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED. THEREFORE THE 
WARNING IS CANCELLED.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT 
(8 5 0) 9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.

LAT...LON 3056 8471 3081 8491 3091 8480 3082 8441
      3057 8455
TIME...MOT...LOC 2156Z 305DEG 23KT 3070 8465

$$

08-LAMERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:29 PM EDT, 3 hours 2 minutes earlier.

Area forecast discussion, Aug 17, 2:29 PM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
229 PM EDT Fri Aug 17 2012

.NEAR TERM [Through Tonight]...
Forecast this evening is largely dependent on ongoing convective
activity. Much of the area has been slow to fire today and as a
result, rain chances across portions of Southern Georgia look
rather low tonight with better chances further south. The
convection this evening will continue to be largely diurnally
driven with rain chances diminishing over land shortly after
sunset and increasing over the marine area after midnight.

&&

.SHORT TERM [Saturday Through Sunday Night]...
Our region will remain within the large scale East Coast trough
through the period. Over the next couple of days, shortwaves will
move through this flow from time to time enhancing the potential
for afternoon showers and thunderstorms. Timing of these impulses
will make the forecast challenging. Model guidance is rather high
with rain chances through Sunday night and see no convincing
reason to deviate given the available deep layer moisture. Will
continue the previous thinking of keeping 60 to 70 percent pops
in the forecast through the short term period in the afternoon.

&&

.LONG TERM [Monday through Friday]...
With the mean upper level trough expected to remain quite
persistent across the eastern half of the U.S. through much (if
not all) of the upcoming week, impulses of energy rounding the
base of the Trof over the Southeast will combine with plenty of
deep layer moisture to keep above normal PoPs in the fcst
throughout the period. Also, with the increased cloud cover during
the day, the effects of the more typical afternoon sea breeze will
be limited, and high temps should average a bit below climo
values. While there still appears to be some chance of a brief
break in this pattern on Tue or Wed., the global models appear to
be closing this potential "hole" with subsequent runs, with yet
another more southward moving shortwave developing to our west.
This new shortwave may even enhance PoPs and QPF further than what
is currently fcst. While this does NOT appear to be the best
stretch of good "Beach Weather" by any means, the possibility of a
good stretch of widespread rainfall will certainly help many areas
to continue to chip away at our long term ongoing drought.

&&

.AVIATION [Through 18Z Saturday]...
Thunderstorms are beginning to develop with widespread coverage
near the sea-breeze and should affect ECP and TLH first, generally
prior to 22z. VLD may be affected a little later as storms spread
inland (20-00z). There is less confidence in storms affecting DHN
and ABY, and the TEMPO group with TS was pared back to VCTS at ABY
to reflect this lower confidence. MVFR/IFR in and near the storms,
which may impact routes in and out of ECP and TLH in particular.
Fog overnight will depend on how quickly any cloud debris from
storms clears out. Brief MVFR included at the northern terminals
(DHN, ABY, VLD) where storms may be more isolated and thus cloud
cover may be more limited this evening.

&&

.MARINE...
Expect west to southwest winds to remain in place across the
marine area through much of the period. Increases in winds to 10
to 15 knots will be possible each afternoon due to the sea breeze
circulation near the coast each day.

&&

.FIRE WEATHER...
Typical of this wet summer pattern, Afternoon Relative Humidities
will remain well above critical levels over the next several days
and, and therefore, conditions will remain safely above Red Flag
levels.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM/SHORT TERM/MARINE...Godsey
LONG TERM...Gould
AVIATION...Lamers
FIRE WEATHER...Fournier
Hazardous weather outlook, Aug 17, 3:40 PM EDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
340 PM EDT FRI AUG 17 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-181945-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
340 PM EDT FRI AUG 17 2012 /240 PM CDT FRI AUG 17 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE FOR
THE REMAINDER OF THIS AFTERNOON AND EVENING. CONDITIONS DO NOT
APPEAR QUITE AS FAVORABLE FOR STRONG TO SEVERE STORMS AS THEY DID
THIS MORNING...BUT A STORM OR TWO COULD STILL BRIEFLY BECOME
MARGINALLY SEVERE...WITH DIME TO QUARTER SIZE HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS FROM 40 TO 60 MPH. HEAVY RAIN IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE UNSETTLED WEATHER PATTERN WILL CONTINUE WITH LIKELY CHANCES
FOR SHOWERS AND THUNDERSTORMS CONTINUING WELL INTO NEXT WEEK. EACH
DAY WILL SEE ANOTHER CHANCE FOR ISOLATED SEVERE STORMS AND
LOCALIZED AREAS OF FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER/HARRIGAN/WOOL

In the hours before

Special weather statement, Aug 17, 4:35 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
435 PM EDT FRI AUG 17 2012

GAZ160-161-172100-
LOWNDES GA-LANIER GA-
435 PM EDT FRI AUG 17 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR FAR SOUTHERN
LANIER AND FAR EASTERN LOWNDES COUNTIES...

* UNTIL 500 PM EDT

AT 432 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR MAYDAY...OR NEAR NAYLOR...MOVING EAST AT 15 MPH.

WINDS 50 TO 55 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3086 8297 3084 8301 3084 8305 3093 8309
      3097 8297 3087 8297
TIME...MOT...LOC 2035Z 254DEG 13KT 3089 8302

08-LAMERS
Special weather statement, Aug 17, 4:58 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
458 PM EDT FRI AUG 17 2012

GAZ155-172145-
SEMINOLE GA-
458 PM EDT FRI AUG 17 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR SEMINOLE COUNTY...

* UNTIL 545 PM EDT

AT 453 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 6 MILES SOUTHWEST OF DONALSONVILLE...OR NEAR
RIVERTURN...MOVING SOUTHEAST AT 15 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM ALONG WITH
DANGEROUS CLOUD TO GROUND LIGHTNING.

THIS STORM SHOULD AFFECT PORTIONS OF LAKE SEMINOLE OVER THE NEXT
HOUR...ESPECIALLY THE ARM OF THE LAKE THAT IS FED BY THE
CHATTAHOOCHEE RIVER.

LAT...LON 3097 8476 3089 8476 3088 8477 3084 8477
      3080 8479 3077 8486 3073 8488 3080 8493
      3083 8494 3084 8492 3089 8494 3097 8500
      3104 8493
TIME...MOT...LOC 2056Z 307DEG 14KT 3096 8491

08-LAMERS
Special weather statement, Aug 17, 5:12 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
512 PM EDT FRI AUG 17 2012

FLZ011-172145-
JACKSON FL-
412 PM CDT FRI AUG 17 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR EASTERN JACKSON
COUNTY...

* UNTIL 445 PM CDT

AT 409 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 9 MILES NORTHEAST OF MARIANNA...OR NEAR TWO EGG...MOVING
SOUTHEAST AT 30 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM ALONG WITH
DANGEROUS CLOUD TO GROUND LIGHTNING. THE MARIANNA AIRPORT MEASURED A
WIND GUST TO 43 MPH.

THIS STORM SHOULD AFFECT LAKE SEMINOLE. BOATERS ON LAKE SEMINOLE
SHOULD MOVE TO SHORE AND INTO A STURDY STRUCTURE.

LAT...LON 3095 8498 3094 8498 3089 8494 3085 8494
      3084 8492 3082 8494 3076 8492 3074 8489
      3070 8486 3065 8490 3069 8511 3084 8525
TIME...MOT...LOC 2111Z 299DEG 27KT 3082 8509

08-LAMERS

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 4:33 PM EDTAreal Flood WarningTAEFranklin117 min
Aug 17, 5:12 PM EDTSpecial Weather StatementTAEJackson33 min
Aug 17, 4:35 PM EDTSpecial Weather StatementTAELanier25 min
Aug 17, 4:58 PM EDTSpecial Weather StatementTAESeminole47 min

Nearby

Severe Thunderstorm Warnings in Florida, 2012Severe Thunderstorm Warnings in Georgia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.